In This Article
- Researchers are working to understand the predictive factors of breast cancer patients developing heart failure after radiation therapy
- Researchers found that HPV status is linked to increased risk of stroke after head and neck radiation therapy
- They discovered that statin therapy, used in conjunction with radiation therapy, can reduce the risk of stroke
- They also found that patients who use 5-FU, a highly effective chemotherapy drug used for colon cancers, develop coronary artery spasm
- Tomas Nielan, MD, and team developed a protocol to administer heart medications to patients with coronary vasospasm on 5-FU that protects patients' hearts while allowing them to continue chemotherapy
Breast cancer patients who are exposed to radiation therapy and anthracycline-based chemotherapy might experience heart failure (HF) after treatment. Recent studies have shown that any cardiovascular problems due to radiation therapy typically surface within five years of exposure.
Radiation therapy to the head and neck is linked to an increased risk of stroke and transient ischemic attack, or a "mini-stroke," as Tomas G. Neilan, MD, MPH, director of the Cardio-Oncology Program at Massachusetts General Hospital, calls it.
Dr. Neilan is working with his colleagues to determine predictive factors of HF after radiation therapy, the rate at which women develop cardiovascular problems after this treatment and strategies to protect the heart.
Overcoming Radiation Therapy-related Stroke
The researchers found that human papillomavirus (HPV) is associated with an increased risk of stroke after radiation therapy for head and neck cancer. They also found that statin therapy, given at the same time as radiation therapy, reduced the risk of stroke.
The team has planned a randomized controlled clinical trial to test if statin therapy, given in conjunction with radiation therapy, will reduce the risk of stroke. They are especially targeting young patients who don't traditionally meet the needs for statin treatment.
Overcoming 5-FU Related Chest Pain
Dr. Neilan has seen many patients who develop chest pain after using 5-FU (fluorouracil), a chemotherapy drug that is typically used for colon cancers. Though often these patients don't have coronary artery disease but instead have coronary artery spasm.
When patients develop chest pain or coronary artery spasm related to 5-FU, they are taken off the drug, even though it is highly successful and is often their only option.
The team has come up with an effective protocol for administering heart medications to patients with coronary vasospasm on 5-FU that helps protect patients' hearts while allowing them to continue effective chemotherapy.
Learn more about the Cardio-Oncology Program
Refer a patient to the Mass General Heart Center